Clozapine, used in the treatment of patients with schizophrenia resistant to other neuroleptic medication, is metabolized by the hepatic microsomal system to demethyl-clozapine and clozapine-N-oxide. Changes in clozapine serum concentrations have been documented after initiation of therapy with medications known to induce or inhibit liver microsomal enzymes. These interactions are of clinical importance when diminished efficacy or increased toxic effects of clozapine therapy occur. A 34-year-old schizophrenic man had increased clozapine serum concentrations, leukocytosis, and adverse effects as a result of concomitant erythromycin therapy given for a suspected lower respiratory tract infection. Symptoms included somnolence, difficulty in coordination and ambulation, slurred speech, disorientation, and incontinence. The symptoms resolved after treatment with clozapine and erythromycin were discontinued, and treatment with clozapine was gradually resumed.
(Arch Intern Med. 1996;156:675-677)